What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 12:43 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 14, 12:43 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
143 PM EDT Fri Jul 14 2023
.SYNOPSIS...
Warm and humid conditions combined with a nearby stalled out
frontal boundary and a few subtle outflow boundaries will lead
to scattered to numerous afternoon and evening showers and
thunderstorms. Another few rounds of showers and storms will be
focused on the overnight hours Saturday night. A few of these
will have the potential to produce locally damaging winds and
minor flooding.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Earlier stratus and areas of fog in the northern valleys has
dissipated and CI is underway with and expanding cu field over
the Central and Western Mtns. This cu field was mainly near and
to the south of yesterday's weak cold front, that's since
washed out and is slowly lifting north of the I-80 corridor in
Central and Western PA...and near the Route 322/I-78 corridor
across the Middle and Lower Susq Valley.
A weak mid/upper level short wave - over Wrn PA at 12Z featured
about 2 deg C of cooling just ahead of it. This feature will
combine with the left exit region of a moderately strong 300 mb
speed max rounding it's base to bolster expanding coverage of
showers and TSRA from the Laurel Highlands ENE through the Scent
Mtns and Lower/Middle Susq Valley as the afternoon wears on.
This convective evolution is shown nicely by the bulk of CAMS
guidance and the latest SPC Mesoanalysis shows a channel of
1100-1300 J/KG of DCAPE within an area of best, current sfc-
based CAPE of around 2000 J/KG from KJST and KAOO to KSEG and
KMDT.
Fcst hodographs indicate that 0-2km shear is very weak, so
multi-cell clusters of TSRA with the potential for tall precip
cores, wet microbursts and isolated instances of large hail
will be the primary SVR threat, esp within SPC's MRGL risk area
over the SE third of our CWA.
Previous disc...
Storm motion should be W-E or more NW-SE after a few hours. The
sfc boundary likely shifts eastward this evening, and leaves
much of the night dry. However, the NAM does generate additional
storms overnight over the Alleghenies and slides them thru to
the east. Don't see much support for that scenario in other
guidance or upper level forcing, so we'll keep only small PoPs
for the east in the first half of the night, and drop to nil for
the second half. PWAT tops out around 1.8" later today in the
east, but MBE vectors not short at all. Decent storm motion
should keep flooding threat very minor. Nighttime lows in the
60s once again.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Sat AM looks dry, but the upper trough digging to our west
(IN/OH) should help force storms again on Sat aftn. This time,
it will be the western counties who pick up the bulk of the
marginally severe storms and potentially heavy rainfall. While
the best CAPE may occur in the ern half of the area, larger-
scale subsidence could suppress most storms there until the
evening. PWAT still tipping the scale at 1.75" or more over the
srn half of the area, and perhaps in a narrow ribbon in advance
of the trough which should move into the Alleghenies/Laurels
later in the aftn/early evening. Again, the upper wind profile
and storm motions do not lend themselves to training, but a few
places may get 2-3 shots of rain, and the rain rates could make
some minor flooding. It will remain humid over most of the area,
and temperatures will climb a few degs higher than Fri thanks to
increased sunshine.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
There has not been much of a change in guidance between
yesterday and today. The overall large- scale pattern outlines
an upper- level low positioned north of the Great Lakes region
bringing several rounds of rainfall as shortwaves swing around
the main circulation and across Pennsylvania. Shower and
thunderstorm activity will be weakly forced and scattered in
nature with the chance of storms peaking in the afternoon hours
when diurnal heating is highest. PoPs are lowest next week on
Wednesday after the main trough swings through Tuesday night.
Confidence is increasing for a more organized system associated
with a series of weak fronts that sweep through Sunday
morning. Locally higher rainfall amounts for central and eastern
Pennsylvania are possible Sunday morning. Temperatures and dew
points are not expected to change much with the passage of these
fronts, but they are expected to bring higher rain chances
across the region for much of early Sunday morning into Sunday
afternoon.
Temperatures overall will remain fairly consistent throughout
the extended period, with highs hovering around the upper 80s to
lower 90s, with lows in the lower 60s to lower 70s throughout
the weekend. It will be hot and humid through the end of this
weekend and the middle of next week. There is a potential for
some slightly cooler temperatures Thursday into Friday of next
week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will be the prevailing category for all sites
across central PA throughout the day today. The only concern
through the current TAF period are VCTS that are likely today
as convection gets going in the afternoon hours. These storms
will be mostly scattered in nature, and reductions to cigs/vis
are possible for any site impacted by one of these scattered
storms. The eastern sites (AOO, JST, BFD) are more likely to see
storms early and the western sites (UNV, IPT, MDT, LNS) will
see storms later in the afternoon/evening.
Similar to yesterday the possibility for fog in the early hours
of the morning is dependant on whether or not rainfall occurs
near a site. Confidence is greater than yesterday for this
possibility and early AM BR and lower VIS has been introduced
for all sites.
Outlook...
Fri...Sct/nmrs SHRA/TSRA.
Sat...Sct TSRA, mainly PM.
Sun...Sct TSRA, mainly AM.
Mon-Tues...Sct TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo
LONG TERM...Travis/Bowen
AVIATION...Travis/Bowen
Hazardous weather outlook, Jul 14, 10:39 AM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1139 AM EDT Fri Jul 14 2023
PAZ004>006-010>012-017>019-024>027-033>035-045-151545-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Southern Clinton-
1139 AM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A wave of low pressure at the surface and aloft will bring
a likelihood of thunderstorms Saturday night into Sunday morning.
Frequent dangerous cloud to ground lightning, localized gusty
winds and heavy rainfall are all possible with the round of
mainly nocturnal thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-036-037-041-042-046-049>053-056>059-063>066-151545-
Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1139 AM EDT Fri Jul 14 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
An upper level disturbance approaching from the Middle Ohio
River Valley will combine with the humidity and warmth to spark
scattered to numerous showers and thunderstorms this afternoon
across primarily eastern half of the state.
Some of the storms could produce localized strong wind gusts,
heavy rainfall and up to penny sized hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A wave of low pressure at the surface and aloft will bring
a likelihood of thunderstorms Saturday night into Sunday morning.
Frequent dangerous cloud to ground lightning, localized gusty
winds and heavy rainfall are all possible with the round of
mainly nocturnal thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 14, 12:24 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
124 PM EDT Fri Jul 14 2023
PAZ033-034-141800-
Bedford PA-Somerset PA-
124 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BEDFORD AND
SOUTHEASTERN SOMERSET COUNTIES THROUGH 200 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm
north of Wellersburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lake Gordon, Hyndman, Ellerslie, Wellersburg and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3980 7896 3993 7871 3972 7860 3972 7892
TIME...MOT...LOC 1723Z 254DEG 20KT 3976 7884
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Jul 14, 12:36 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service State College PA
136 PM EDT Fri Jul 14 2023
PAZ024-033-034-141800-
Bedford PA-Somerset PA-Cambria PA-
136 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEDFORD...
NORTHEASTERN SOMERSET AND SOUTH CENTRAL CAMBRIA COUNTIES THROUGH 200
PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windber, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Windber, Salix-Beauty Line Park, Beaverdale-Lloydell, Dunlo, Blue
Knob State Park, Ogletown and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4024 7883 4038 7865 4020 7851 4017 7876
TIME...MOT...LOC 1736Z 244DEG 18KT 4022 7875
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Jul 14, 1:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Fri Jul 14 2023
PAZ024-025-034-141830-
Bedford PA-Blair PA-Cambria PA-
202 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BEDFORD...
SOUTHWESTERN BLAIR AND SOUTH CENTRAL CAMBRIA COUNTIES THROUGH 230 PM
EDT...
At 201 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from Beaverdale to Ski Gap, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Hollidaysburg, Portage, Roaring Spring, Cresson, Gallitzin,
Claysburg, Loretto, Duncansville, Beaverdale-Lloydell, Lilly,
Sankertown, St. Michael, Ski Gap, Royer, Queen, East Freedom, Spring
Hill, Tunnelhill, Newry and Wilmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4025 7852 4032 7876 4054 7863 4040 7826
TIME...MOT...LOC 1801Z 230DEG 19KT 4035 7861
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Jul 14, 1:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
229 PM EDT Fri Jul 14 2023
PAZ025-141900-
Blair PA-
229 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAIR COUNTY THROUGH 300
PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollidaysburg, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Altoona, Hollidaysburg, Lakemont, Bellwood, Williamsburg,
Duncansville, Horseshoe Curve, Canoe Creek State Park, Royer, East
Freedom, Newry, Peoples Natural Gas Field, Allegheny Portage Railroad
National Historic Site, Penn State Altoona and Lakemont Park And
Island Waterpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4042 7856 4045 7856 4047 7854 4066 7838
4047 7813 4043 7817 4035 7837
TIME...MOT...LOC 1829Z 221DEG 22KT 4044 7843
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TravisSpecial weather statement, Jul 14, 1:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service State College PA
238 PM EDT Fri Jul 14 2023
PAZ026-141915-
Huntingdon PA-
238 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUNTINGDON COUNTY
THROUGH 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm
north of Huntingdon, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Huntingdon, Petersburg and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4050 7806 4056 7808 4064 7788 4046 7785
TIME...MOT...LOC 1838Z 270DEG 11KT 4053 7802
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Jul 14, 1:51 PM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
251 PM EDT Fri Jul 14 2023
PAZ025-026-141915-
Blair PA-Huntingdon PA-
251 PM EDT Fri Jul 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUNTINGDON AND
NORTHEASTERN BLAIR COUNTIES THROUGH 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sinking Valley, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Tyrone, Bald Eagle, Bellwood, Warriors Mark, Tipton, Spruce Creek,
Birmingham, Franklinville, Sinking Valley, Alexandria and Delgrosso's
Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 7834 4074 7821 4074 7812 4069 7794
4070 7793 4069 7790 4050 7817
TIME...MOT...LOC 1851Z 218DEG 23KT 4059 7820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Travis